A man who overdosed on erectile dysfunction medicine now has red-tinted vision — and doctors say it's 'irreversible'

Piotr Kowalski/ShutterstockA man’s eyes were seriously damaged by a large dose of a popular erectile dysfunction drug.
  • A 31-year-old man now has red-tinted vision after taking a high dose of erectile dysfunction medicine he ordered online, according to a new case study.
  • The medicine was sildenafil citrate, which is commonly sold under the brand name Viagra.
  • The drug caused microscopic damage to the man’s cones – cells in the retina that are responsible for colour vision.
  • In a statement, a doctor said the case “shows how dangerous a large dose of a commonly used medication can be.”

A 31-year-old man is seeing red – literally – after a high dose of erectile dysfunction medicine damaged his colour vision.

The man’s story was detailed in a case report published this month by Retinal Cases & Brief Reports.

The man sought care at an urgent care clinic after suffering from red-tinted vision for two days, according to a statement about the case released by the Mount Sinai Health System in New York. He told doctors that the symptoms began shortly after taking a higher-than-recommended dose of liquid sildenafil citrate – an erectile dysfunction drug commonly sold under the brand name Viagra – that he’d purchased online.

At a normal dose, sildenafil citrate can cause visual changes that typically resolve within a day, the statement said. But when the team of doctors used high-tech imaging to examine the man’s retinas, they determined the drug had caused microscopic injury to his cones – the cells that are responsible for colour vision. The statement described this damage as “irreversible,” and added that, despite various treatments, the man’s red vision hasn’t improved since his diagnosis more than a year ago.

His official diagnosis was “persistent retinal toxicity,” the report concluded.

Transient changes like blurred vision, light sensitivity, and colour tints are known to be possible effects of sildenafil, according to the Mayo Clinic. Gizmodo reported there the drug has been linked to vision loss in some cases – though it’s not known if the medication was the direct cause.

Since the man got the drug online, the authors couldn’t exclude the possibility that it was contaminated by some other unknown substances.

But the takeaway message is still the same.

“People live by the philosophy that if a little bit is good, a lot is better. This study shows how dangerous a large dose of a commonly used medication can be,” lead investigator Dr. Richard Rosen, director of retina services at New York Eye and Ear Infirmary of Mount Sinai, said in the statement. “People who depend on coloured vision for their livelihood need to realise there could be a long-lasting impact of overindulging on this drug.”

Visit

INSIDER’s homepage

for more.

NOW WATCH: Briefing videos

Business Insider Emails & Alerts

Site highlights each day to your inbox.

Follow Business Insider Australia on Facebook, Twitter, LinkedIn, and Instagram.